Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 155, NWS Cheyenne, WY

July 15, 2015Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2015, 6:24 PM MDT for Niobrara County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2015, 6:24 PM MDT (00:24 UTC)
Expired
Jul 15, 2015, 6:52 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:32 PM MDTHAIL 12 N Mule Creek Junction, WYSTRONG WINDS AND HEAVY RAIN. WIND SPEED UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS55 KCYS 160024
SVRCYS
WYC027-160115-
/O.NEW.KCYS.SV.W.0155.150716T0024Z-150716T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 715 PM MDT

* AT 623 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MULE CREEK
  JUNCTION...OR 23 MILES NORTHWEST OF EDGEMONT...MOVING EAST AT 40
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MULE CREEK JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4335 10406 4335 10408 4338 10435 4344 10436
      4350 10436 4350 10406
TIME...MOT...LOC 0023Z 265DEG 33KT 4347 10423 

HAIL...1.00IN
WIND...60MPH

$$

RUBIN
3 follow-up statements
215 
WWUS55 KCYS 160029
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT WED JUL 15 2015

WYC027-160115-
/O.CON.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
629 PM MDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

AT 629 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MULE CREEK
JUNCTION...OR 23 MILES NORTHWEST OF EDGEMONT...MOVING NORTHEAST AT 30
MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION AND HIGHWAY 85/18 NORTH OF MULE CREEK JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4335 10406 4335 10408 4338 10432 4343 10433
      4350 10431 4350 10406
TIME...MOT...LOC 0029Z 246DEG 26KT 4347 10422 

HAIL...1.00IN
WIND...60MPH

$$

RUBIN
125 
WWUS55 KCYS 160045
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT WED JUL 15 2015

WYC027-160115-
/O.CON.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
645 PM MDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

AT 644 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEWEY...OR 17
MILES NORTHWEST OF EDGEMONT...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

AT 632 PM MDT...QUARTER SIZE HAIL WAS REPORTED 2 MILES NORTH OF MULE 
CREEK JUNCTION.

LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4335 10406 4335 10408 4337 10423 4343 10422
      4350 10422 4350 10406
TIME...MOT...LOC 0044Z 272DEG 22KT 4347 10409 

HAIL...1.00IN
WIND...60MPH

$$

RUBIN
301 
WWUS55 KCYS 160052
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT WED JUL 15 2015

WYC027-160102-
/O.CAN.KCYS.SV.W.0155.000000T0000Z-150716T0115Z/
NIOBRARA WY-
652 PM MDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4335 10406 4335 10408 4337 10423 4343 10422
      4350 10422 4350 10406
TIME...MOT...LOC 0051Z 265DEG 33KT 4348 10398 

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:08 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 15, 6:08 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUL 15 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 240 PM MDT WED JUL 15 2015

ISOLATED SHOWERS AND A FEW STORMS DEVELOPING OVER MUCH OF THE CWA
NOW...MOVING GENERALLY IN AN EASTWARD DIRECTION. INSTABILITIES A
RE RATHER LOW SO ACTIVITY SHOULD BE RATHER PULSE-NATURED...DYING
OUT THIS EVENING.

LITTLE CHANGE EXPECTED IN THE OVERALL WEATHER THURSDAY THROUGH
FRIDAY WITH A GENERALLY WESTERLY FLOW ALOFT BEHIND A WEAK IMPULSE
THAT WILL PASS ACROSS OVERNIGHT. A BIT LESS CONVECTION EXPECTED
THURSDAY AFTERNOON AND EVENING WITH SOME WARMING OF MID LEVEL
TEMPS IN RESPONSE TO A WEAK SHORT RIDGE PASSING ACROSS THE REGION.
UPPER FLOW WILL BACK A LITTLE MORE WSW ON FRIDAY AHEAD OF A MORE
SIGNIFICANT UPPER TROF THAT WILL DROP OVER THE PACIFIC NW. SFC
COOL FRONT SHOULD SAG INTO CENTRAL WYOMING BY LATE IN THE DAY
AHEAD OF THIS SYSTEM AND SHOULD HELP TO FOCUS CONVECTION A BIT
MORE ACROSS NW PARTS OF THE CWA FRIDAY AND FRIDAY EVENING.
INSTABILITIES WILL REMAIN ON THE LOW SIDE THROUGH THE
PERIOD...WITH CAPES GENERALLY AROUND 500 J/KG OVER THE PLAINS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 240 PM MDT WED JUL 15 2015

12Z GFS AND ECMWF STILL PUSH A DEEP UPPER LEVEL TROUGH SOUTHWARD
INTO IDAHO AND WESTERN WYOMING BY SATURDAY...BUT THEN THE ECMWF
HAS TRENDED LESS DEEP WITH THE TROUGH BY LATE SATURDAY TAKING
MOST OF THE SHORTWAVE ENERGY TO OUR NORTH WHEREAS THE GFS STILL
PUSHES THE TROUGH ACROSS WYOMING THROUGH SUNDAY. BOTH MODELS
BRING A SURFACE COLD FRONT SOUTH ACROSS OUR AREA SATURDAY NIGHT
AND KEEP MAX TEMPERATURES MOSTLY IN THE 70S FOR SUNDAY. WILL CARRY
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ON SATURDAY
WITH A SLIGHT CHANCE OUT ON THE PLAINS...THEN WITH DEEP LAYERED
DRYING WE TAPER POPS DOWN THROUGH TUESDAY THEN WE SEE AN UPTICK
IN POPS BY MIDWEEK AS AN ACTIVE SOUTHWESTERLY MID/UPPER FLOW TAPS
MORE MONSOONAL MOISTURE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 604 PM MDT WED JUL 15 2015

THUNDERSTORMS WILL GRADUALLY DECREASE IN INTENSITY WITH SUNSET.
STORMS WILL END AFTERWARDS WITH LACK OF DAYTIME HEATING. VFR
CONDITIONS AFTERWARDS.

&&

.FIRE WEATHER...
ISSUED AT 240 PM MDT WED JUL 15 2015

CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH NON-CRITICAL
FUELS AND WEATHER CONDITIONS EXPECTED. THE BEST CHANCES FOR RAIN
WILL BE THIS EVENING AND AGAIN THURSDAY AND FRIDAY. DRIER
CONDITIONS EXPECTED THIS WEEKEND WITH A LITTLE COOLER TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...JG
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 15, 10:23 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT WED JUL 15 2015

WYZ101>119-161200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1023 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON ACROSS PARTS OF SOUTHEAST WYOMING AND PERSIST INTO THE
EARLY EVENING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

NEZ002-003-019>021-054-055-095-096-161200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1023 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
BY LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING. NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 15, 5:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     W I-80 EXIT 235         41.74N 106.84W
07/15/2015  M56 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WALCOTT JUNCTION WYDOT SITE.

&&

GCLAYCOM
Local storm report, Jul 15, 5:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     10 SSW HANNA            41.73N 106.65W
07/15/2015  M55 MPH          CARBON             WY   DEPT OF HIGHWAYS

            DANA RIDGE WYDOT SITE.

&&

GCLAYCOM
Local storm report, Jul 15, 5:49 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     7 NW ELK MOUNTAIN       41.76N 106.51W
07/15/2015  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED 51 MPH.

&&

GCLAYCOM
Special weather statement, Jul 15, 5:58 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT WED JUL 15 2015

NEZ054-055-160045-
CHEYENNE NE-KIMBALL NE-
558 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN
CHEYENNE COUNTIES UNTIL 645 PM MDT...

AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POTTER...OR 18 MILES NORTHWEST OF SIDNEY...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...POTTER...GURLEY...SIDNEY AIRPORT AND BROWNSON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 35 AND
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4122 10339 4134 10336 4138 10292 4101 10295
TIME...MOT...LOC 2358Z 288DEG 21KT 4125 10329

RUBIN
Special weather statement, Jul 15, 6:04 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT WED JUL 15 2015

WYZ102-160045-
NIOBRARA COUNTY WY-
604 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 645
PM MDT...

AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF LANCE CREEK...OR 33 MILES NORTH OF LUSK...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LANCE CREEK.

LAT...LON 4317 10483 4333 10473 4321 10431 4288 10450
TIME...MOT...LOC 0004Z 306DEG 22KT 4321 10470

RUBIN
Local storm report, Jul 15, 6:14 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 NW ELK MOUNTAIN       41.76N 106.51W
07/15/2015  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED AT 44 MPH.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:04 PM MDTSpecial Weather StatementCYSNiobrara41 min
Jul 15, 6:27 PM MDTSpecial Weather StatementCYSConverse63 min
Jul 15, 6:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Jul 15, 7:10 PM MDTSpecial Weather StatementCYSPlatte50 min
Jul 15, 7:17 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara58 min
Jul 15, 7:47 PM MDTSpecial Weather StatementCYSLaramie43 min
Jul 15, 8:05 PM MDTSpecial Weather StatementCYSGoshen40 min
Jul 15, 8:13 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 15, 8:53 PM MDTSpecial Weather StatementCYSGoshen52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.